High Wind, Grand Forks
- When
- May 9, 1:05 AM CST
- Where
- Grand Forks forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
A collapsing thunderstorm cell produced a 60 mph wind gust on the southeast side of Grand Forks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A collapsing thunderstorm cell produced a 60 mph wind gust on the southeast side of Grand Forks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 8, 7:30 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 830 PM CDT SAT MAY 8 2004 FORECAST CHALLENGE CONCERNS T CHANCES/STRENGTH AND COVERAGE. CONVECTION OVER CENTRAL ND CONTINUES TO PROPAGATE EASTWARD 25 TO 30KTS WITH NORTHERN EDGE GETTING CLOSE TO NW FA. RECENT STRENGTHENING VCNTY BIS LOOKS TO BE AS A RESULT OF OUTFLOW FROM SD COMPLEX FROM VIS LOOP. ETA/RUC MAINTAIN WARM ADVECTION AND INSTABILITY WITH PRECIPITABLE H2O VALUES GREATER THAN AN INCH INTO FA OVERNIGHT SO EXPECT TSRA TO CONTINUE INTO OVERNIGHT. SPEED DIVERGENCE AT 850MB AND SD COMPLEX LIKELY LIMITING SEVERE EXTENT SO FAR AND WITH LOSS OF HEATING DO NOT EXPECT SIGNIFICANT SEVERE ALTHOUGH DRY LOW LEVELS WILL CONTINUE TO HAVE WIND GUST CONCERNS. WITH WARM AND LOW LEVEL MOISTURE ADVECTION CONTINUEING AND CLOUD COVER TEMPERATURES TO STAY RELATIVELY MILD. AT THIS POINT IN TIME MINIMUM VALUES SEEM REASONABLE. CHANGES TO CURRENT FORECAST WILL BE MINOR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR BENSON AND EDDY COUNTIES. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 645 AM CDT SAT MAY 8 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 645 AM CDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MOSTLY AFTER MIDNIGHT. AS HAS BEEN THE CASE RECENTLY...ANY STORMS THAT FORM HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY...ESPECIALLY BY AFTERNOON. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE RED RIVER VALLEY BY NOON AND WILL PROVIDE THE FOCUS FOR THE STORM DEVELOPMENT. WITH AFTERNOON HEATING AND INCREASING MOISTURE...THE INSTABILITY WILL BE GREATEST TO THE EAST OF THE RED RIVER VALLEY. A WIDESPREAD WETTING RAIN IS ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY. THIS SYSTEM HAS A BIT MORE UNCERTAINTY WITH IT...BUT APPEARS TO HAVE BETTER MOISTURE TO WORK WITH. THIS SYSTEM COULD VERY WELL PUT AN END TO THE GOOD BURNING CONDITIONS THAT HAVE BEEN IN PLACE SINCE APRIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND FOR SEVERE WEATHER REPORTS. GODON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400929.